Los Angeles County health officials issued a public alert Wednesday, warning of increased overdose risks associated with the animal sedative xylazine, which has been detected in illicit drugs in areas including San Francisco and San Diego.
The presence of the medication in those California cities indicates “that xylazine is now likely present within the drug supply in Los Angeles,” according to the county Department of Public Health.
According to the agency, xylazine comes in a clear liquid that is cooked into a powder form and then mixed with opioids such as heroin or fentanyl, or pressed into counterfeit versions of pills such as Percocet or Vicodin, or sedatives such as Xanax to increase their effects.
“When mixed with opioids and other central nervous system depressants, such as alcohol or sedatives, xylazine intensifies the effects, including sedation (drowsiness leading to unresponsiveness) and respiratory depression (slowed or stopped breathing), which can lead to a fatal overdose,” according to the Department of Public Health.
Health officials urged residents to avoid all use of illicit drugs and rely on pills only from an FDA-licensed pharmacy.
People who do plan to use illicit drugs should start with a small amount and consider smoking or snorting rather than injecting, officials said.
According to health officials, signs of a xylazine overdose are similar to an opioid overdose — excessive sedation, slowed breathing and heart rate, low blood pressure and cold, clammy skin.
There is no test to determine if a drug contains xylazine, but health officials again urged people to use fentanyl test strips to identify drugs that might contain that synthetic opioid.
More information on xylazine is available at publichealth.lacounty.gov/sapc/docs/public/overdose-prevention/XylazineLACounty.pdf?utm_content=&utm_medium=email&utm_name=&utm_source=govdelivery&utm_term=.